UMEM Educational Pearls

Category: Vascular

Title: Hypertensive Encephalopathy

Keywords: Hypertensive, Encephalopathy (PubMed Search)

Posted: 7/6/2009 by Rob Rogers, MD (Updated: 10/18/2019)
Click here to contact Rob Rogers, MD

Hypertensive Encephalopathy

Hypertensive encephalopathy (HE) is one of the true hypertensive emergencies. Although usually seen with diastolic BPs greater than 120 mm Hg, it can occur in patients with lower numbers. And the diagnosis can be really tricky to make. Sometimes the diagnosis isn't clear until symptoms resolve from BP reduction .

The presentation is variable and includes:

  • Seizures
  • Altered mental status
  • Coma
  • Vomiting

The goal of treatment is to reduce the BP NO MORE THAN 25% (of the MAP) within the first few hours. In addition, drugs like Hydralazine (which may lead to a precipitous decline in BP) and Clonidine (which can alter mental status) should be avoided.

Medications to consider for treating HE include intravenous drips-Fenoldopam, Nicardipine, Labetalol. Drugs like Nipride are probably best avoided since cyanide toxicity may alter a patient's mental status further.